Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Gradual HIV related weight loss
Jan 12, 2005

I tested positive for HIV and Hep C around 1985 due to a Hemophilia clotting factor transfusion. I just started HIV meds in May 2001 after my CD4 count dropped from a steady 600-700 to less than 100. The doctor started me on a regimen of Sustiva, Zerit, and Epivir. My viral load quickly dropped to <50 and has remained at that level or slightly above ever since. Also, my CD4 count has gradually increased from less than 100 to over 400. But I also started noticing gradual weight loss in my arms, legs, and face about 2 years ago. My weight has dropped from a healthy 165 to 150 over the past two years (I'm 5' 9") since I started my HIV meds. Due to my concerns, the doctor switched the Zerit to Viread in late 2003 to help reduce any related lipoatrophy. I eat very frequent meals and even supplement shakes to help maintain my weight. It seems, however, that my body has trouble retaining any water for the long term. My mouth and skin always feels really dry. I started the peg-interferon/ribavirin treatment during May 2004 for Hep C. Since then, I've noticed my weight decrease a couple of more pounds after that treatment began. The Hep C viral load decreased from >1M to 20 over the past 3 months. I am concerned with my gradual weight loss caused by potential side effects of my medications. I spoke to my doctor and he is not really concerned with a weight loss of 15 pounds. He plans to leave me on the same regimen at least until I get through with my 48-week Hep C treatment. I work out and exercise regularly and have lab work checked often. There isn't any apparent thyroid or CBC problems besides the recent decline in RBC and WBC due to the Hep C therapy (being given Neupogen for the low WBC). I lost the majority of the weight before I even started the Hep C treatment in May. I started working full-time in late 2001 just a year after starting my meds. I haven't had any problems with side effects or other illnesses that caused my to stay home from work. Is it possible my HIV medications are causing poor absorbtion and gradual weight loss, and if so, should I consider changing any of my meds to stop this noticable decline? Also, is there any special tests my doctor should consider to make sure the side effects aren't causing other problems?

Any help would be greatly appreciated. I am at a loss to explain the weight decline given so many variables.

Thanks

Response from Dr. Conway

Thanks for your clear and detailed question. It appears to me that you lost 15 pounds shortly after beginning antiretroviral therapy. You have not had any further weight loss since then, including a period of time on therapy for HCV. The antiretrovirals have been successful in reducing your viral load and increasing your CD4 count.

Although the weight loss occured mainly in your arms, legs and face, it appears a bit fast for lipoatrophy. This being said, I completely agree with the change in therapy from stavudine to tenofovir to prevent any progression of lipoatrophy if this is contributing to the problem.

It is not uncommon to lose weight shortly after starting antiretrovirals, due to the side effects that often occur (nausea, anorexia, etc...). However, people usually gain this back over time, but not always. I would just want to make sure that your doctor has made sure that you do not have a chronic infection or a cancer (although in both cases, I would expect the weight loss to progress, not stay the same) and to make sure you are on medications that limit the risk of lipoatrophy (which you are). Otherwise, I would make sure that you take in as many calories as you can and perhaps limit the aerobic part of your exercise (but not eliminate it) to conserve cardiovascualr fitness but not encourage weight loss.



Previous
nevirapine and blood pressure
Next
Intolerable sides effects

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement